People’s Pharmacy: Can vitamin B-6 be dangerous?

Q: Last October, I started having neurological symptoms. My hands were falling asleep every night with pins and needles. The symptoms got worse, and I developed pain in my neck, upper back and arms. Sometimes my feet would fall asleep as well.

I saw my family doctor, a neurologist, an orthopedist and a physiatrist. I had my blood tested for B-12 deficiency, diabetes and thyroid problems. I had an MRI that showed some disk deterioration and arthritis in my neck.

Despite physical therapy and muscle relaxants, my symptoms fluctuated. No one thought to suggest vitamin B-6 (pyridoxine) toxicity. I was taking a multivitamin with 150 percent of the RDA for this vitamin.

Finally, I Googled my symptoms and thought perhaps I might have too much B-6 in my system. A blood test showed I had twice the upper limit of normal.

I stopped taking the supplement, and within four weeks my symptoms were 95 percent improved! Apparently, some people do not process this vitamin the way others do, and it can be dangerous.

Since then, my 23-year-old daughter developed similar symptoms. These were linked to an energy drink that has extra vitamin B-6.

A: Your case is quite unusual. Although there are reports of neurological damage from high doses of vitamin B-6 (above 100 milligrams per day), symptoms like yours are not supposed to occur at the dose you were taking. Thank you for alerting us to the possibility that some people may be exceptionally sensitive to vitamin B-6 toxicity.

Joe Graedon is a pharmacologist, and Teresa Graedon is an expert in medical anthropology and nutrition. In their column, Joe and Teresa Graedon answer letters from readers. 
E-mail them via their 
Web site: www.peoples
pharmacy.com. They can be reached at peoplespharmacy
@gmail.com.

Become a fan of AJC Health Care on Facebook and follow ajchealthcare on Twitter for more health care news and health advice.

3 comments Add your comment

Elisa Sheridan

April 21st, 2010
5:05 pm

Oh my. I have had the same symptons on and off. I do take vitamin B-6 (100mm)I would sometimes take 3 a day in addition to a multi-vitamin. I did find that vit B-6 would help me to not feel moody. I could not explan why I was having the numbness in my hands, neck pain and shoulder and back as well as numbness in my feet. The B-6 vitamin I would take perdiodically and these symptoms do appear periodically. The pain and numbness was really starting to worry me. I will stop taking it immediately.

I have also noticed that everytime I take calcium, I suffer from the weirdest feeling in my head. My head feels really clouded and a lot of dizziness. I had stopped taking calcium a long time ago. I will see my doctor about getting the blood test. Thank you so much.

who gives a f???

April 24th, 2010
10:52 pm

we all r going to die one day

Linda Gay

July 24th, 2010
1:54 pm

I have been experiencing pain in my lower left leg for a couple of years. The pain ran down the front of my leg along either side of the bone. It was present daily and was worse at night. I was taking Ibuprofen every day and night for the pain. I went to see an Orthopedic Surgeon, who made x-rays and even had a bone scan done of my leg, but couldn’t find the source of the pain. He suggested I have an MRI, and I was ready to do that, but before I called to set it up, I read an article on vitamins and it stated that B-6 vitamins could cause leg pain. I have been taking a 100 mg B-6 vitamin every day for about 7 years, after my gynecologist recommended that I start taking it. I also take a multi-vitamin every morning. After reading the article about the B-6 vitamin, I stopped taking it, about 3 weeks ago, and in 3 or 4 days, the leg pain was gone and hasn’t reoccurred. Do you think the B-6 vitamin could have been causing the pain all of this time?